advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Bainbridge Township, Ohio, USA:

My eleven year old son had a hypoglycemic seizure last night. He has had two other seizures in the middle of the night but this one was very unusual. I was checking his blood sugar at 3:00 am and discovered that he was low. His meter read 53 mg/dl [2.9 mmol/L]. I started giving him juice to bring his blood sugar back up when he began to shake. I grabbed a tube of frosting and asked him to suck on it which he did. The seizure lasted about five minutes and he was semi-conscious throughout. In his previous seizures he was completely unconscious. I estimate that he had about 30 grams of carbohydrate which ultimately brought his blood sugar up to 128 mg/dl [7.1 mmol/L], however, within two hours he was back down to 93 mg/dl [5.1 mmol/L], so I gave him some more juice (15g carbohydrate). He awoke two hours later with his blood sugar still in the nineties. I have two questions.

  1. Why did he go into a seizure when his blood sugar was 53? His blood sugar falls that low several times a week without him starting to seize. After his last two seizures his blood sugar was in the twenties.

  2. Why did his blood sugar keep falling all night? He takes 15 units of Lantus every morning and this has worked fine for him for over a year. (Incidentally, within an hour of eating breakfast that morning, his blood sugar shot up to 419 mg/dl [23.3 mmol/L]. He had bolused his usual amount for breakfast.)

Thanks for helping me out. We asked his doctor these questions but he said "We may never know."

Answer:

Brain blood glucose levels and blood glucose leevsl are not the same - there is about a 45 minute or so lag period one to the other. Presumably the brain levels were sufficiently low for enough time to cause the convulsion. You should be treating convulsive reactions with glucagon and not something in the mouth to avoid any possibilities of aspiration and pneumonia. You may want to review this with your diabetes team. Excess insulin, excess activity, less food all are common culprits or some combination of these. Your diabetes team is correct that you may not know the exact cause unless you can recreate exactly what happened that evening and afternoon and figure out which one or combination took place. You also may want to do some overnight monitoring to be sure that your child is not usually having nocturnal hypoglycemia that is not being detected since this would suggest a need to change food or insulin doses.

SB

DTQ-20040116121134
Original posting 21 Jan 2004
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.